ISMP QuarterWatchT (2nd quarter 2008)
From the January 15, 2009 issue
Questions arise regarding manufacturing practices, recall effectiveness, and premarket testing for psychiatric side effects
For a second consecutive quarter in 2008, ISMP’s QuarterWatch program uncovered a record number of reports submitted to the US Food and Drug Administration (FDA) about serious injuries, disabilities, and deaths associated with drug therapy. QuarterWatch is an ISMP program in which we analyze and classify computerized excerpts of adverse drug events (ADEs) reported to FDA to identify new drug risks.
Almost 23,000 cases of serious ADEs—including 1,397 cases attributed to error—were reported to the FDA in April-June 2008, about 40% higher than the average of reported cases during the four quarters in 2007. The increase came about equally in reports originating from health professionals and consumers. Among the 23,000 ADEs were 2,968 deaths and 585 cases of disability or birth defects. The 2,968 reported deaths in this quarter declined from a record 4,824 deaths in the first quarter of 2008, but deaths remained substantially higher in 2008 than in 2007.
Signals for specific drugs
In the second quarter of 2008, FDA received serious ADE reports for 839 prescription drugs; about half the drugs had six or fewer reports. Varenicline (CHANTIX) and heparin, which topped the list of drugs involved in serious ADEs during the first quarter, were still among the most common drugs involved in reported injuries and death. However, digoxin (DIGITEK brand only) tops the list in the second quarter (see Table 1 in the PDF version of the newsletter), and montelukast (SINGULAIR) and interferon beta were also found to be leading agents involved in serious ADEs .
Digoxin (Digitek brand). The most striking signal observed in the data involved digoxin, which accounted for 1,882 reports of serious injuries including 650 deaths—more cases than any other prescription drug in the second quarter. Digoxin is used by more than 1 million patients.
The majority of these reports—and others from earlier quarters—were linked to a consumer-level recall in April of all digoxin tablets manufactured by the Actavis Group, a large generic drug manufacturer based in Iceland. The company reported the possibility that it had distributed double-strength tablets, so the entire production of its Little Falls, NJ, plant was recalled, dating back to March of 2006. The recall involved 800 million tablets and 60% of the nation’s supply of digoxin. Later, the company recalled all 62 products manufactured at its Little Falls plant. The company’s three NJ plants remain closed and are the target of FDA legal enforcement action.
In November 2008, when ISMP first learned the scale of reported injuries and deaths with the recalled digoxin tablets, we immediately notified the FDA. Through this newsletter (October 9 and December 4, 2008 issues) and our consumer website (www.consumermedsafety.org), we warned the public and healthcare professionals to check their supplies to ensure they did not have recalled tablets. (All Digitek tablets were recalled, including those distributed under Bertek and UDL Laboratories.)
While most patient injuries and deaths can be linked to patients who reported taking the recalled tablets, the evidence is less clear whether they had, indeed, received double-strength tablets or tablets with another defect. A small overdose of digoxin can be toxic to patients, a problem that can occur even when the correct strength tablets are taken. The Digitek recall notices could have served to alert thousands of patients to the well-established dangers of this drug, thereby increasing the volume of ADE reports. Thus, existing evidence does not permit us to rule out, or to state definitively, whether the double-strength digoxin tablets have a direct link to the reported patient deaths.
Montelukast. A second signal represented a sudden surge of reports of aggressive and suicidal behavior in children and adults taking montelukast—644 reports in total, including all reactions. We believe this surge in reports was triggered by a FDA public notice in March 2008, which let consumers and healthcare providers know that the agency was studying a possible link between montelukast and psychiatric adverse effects. Once parents and patients were alerted to these possible ADEs, it spurred large numbers of reports to the FDA and the drug’s manufacturer, Merck & Co. Prior to the FDA notice, reports of psychiatric ADEs had been received but in far smaller numbers—24 case reports since 2006. Before the surge, Merck had updated its product information to include post-marketing reports of agitation, aggression, and suicidal behavior.
Varenicline update. Varenicline continued to account for large numbers of reported serious injuries or death. With 910 newly reported cases, varenicline ranked second only to digoxin among ADEs reported for all prescription drugs. In addition to psychiatric side effects about which the FDA has required warnings, evidence continued to accumulate linking varenicline to potentially life threatening allergic reactions and an increased risk of accidents.
The results of the latest QuarterWatch™ report expose two shortcomings in the processes used in the US to protect patients and minimize the risks of prescription and over-the-counter drugs:
- Large quantities of important generic drugs, some with narrow therapeutic indices, are not being manufactured to adequate quality specifications, and when recalls happen, the extent of injuries associated with the recalled products cannot be determined
- Current clinical testing standards may be inadequate to detect serious adverse psychiatric side effects prior to FDA approval.
Defective products and recalls. Because of limitations in post-marketing surveillance, the characteristics of the drug, and problems with recalling defective drugs, it is not possible to estimate how many patients might have died or become seriously injured through defective digoxin tablets.
What is clear, however, is that, in 2008, millions of patients were exposed to drugs linked to significant failures in drug manufacturing quality control. Millions of vials of heparin were recalled because of possible contamination. Millions of leaking fentaNYL patches were recalled from multiple manufacturers. Almost a billion digoxin tablets were recalled along with another 62 products by the same company. FDA banned the import of 32 prescription drugs from a manufacturer in India. Five products with significant risk profiles, including amphetamines and morphine, were recalled. A company suspended shipments of all 14 prescription drug products it manufactured in tablet form. FDA sought the recall of 25 different over-the-counter weight loss pills.
That we endure so many defective drugs and cannot reliably estimate how many injuries and deaths occur from them speaks clearly to the need for improvement. Thus, we plan to recommend to FDA the appointment of a taskforce to conduct an independent review of the numerous generic drug recalls, FDA procedures for notifying health providers and the public, and methods for assessing the size, scope, and injuries from recalled drugs.
Psychiatric adverse effects. The discovery of hundreds of possible cases of serious psychiatric side effects of montelukast 10 years after its original approval—combined with reports of psychiatric ADEs with varenicline (Chantix)—suggest that current clinical testing standards may be inadequate to detect psychiatric side effects prior to FDA approval of drugs. In both cases, modest public notices issued by the FDA triggered an outpouring of ADE reports, once patients and doctors started to make the connection between the symptoms and the drug. This also underscores the extent to which injuries associated with drug therapy are underreported or unidentified.
The belated associations of potential psychiatric side effects with montelukast and varenicline are not isolated cases. The evidence mounts that the current system of drug testing and surveillance is doing a poor job in detecting psychiatric side effects. Just last month, the FDA required a warning about suicidal thoughts and action for 11 different drugs for epilepsy—some in clinical use for decades. In the case of newer antidepressants, prominent psychiatrists first linked these drugs to suicidal thoughts and behaviors in 1990; it was not until 2004 that the first warnings on these products began to appear. Consistent use of psychiatric symptom checklists in clinical studies for drug approval is one possible improvement. We believe this problem deserves systematic study to identify other necessary measures.